Smart-Drugs Cause People To Be Smart or Sick?
by cynthiachu on September 25, 2013 - 11:06pm
Nowadays, education has become very important in everyone’s life. In fact, most of the students feel pressured either by the medias or their parents… or even by themselves to perform well at school. Therefore, some people fall back on smart-drugs to enhance their learning abilities. However, this method is highly criticised. The reason I first wanted to read this article is that because it could concern my entourage since that school is a place where people are more likely to use this type of drug.
In this article1, it explains that what push student to take smart-drugs is mainly to fight their fatigue and to maximise their learning abilities. Methylphenidate, for example, is a psychostimulant that essentially helps to stimulate a part of the brain in order to enhance some mental skills. Also, according to Collectif Québécois de Conscientisation, the amount of prescription of all sorts of smart-pills has increased in the previous years.
As a matter of fact, the use of these drugs has become more and more popular and pushes people into trying some in order to keep their performance as high as those who use them. In the annual Care Quality Commission (CQC)2 report, it is said that prescriptions for smart-drugs have terribly increased. For example, in 2007, 420,000 had been prescribed for this sort of medication in England where in 2012; it had risen up to 657,000.
Nonetheless, I think that one should focus not only on the positive effects these drugs have on the health of the user but also the negative effects. According to Rebecca Smith3, medical editor, smart-pills often contain harmful and banned substances and even experimental drugs that can lead to allergic reactions, mercury poising, damages to the liver and the brain, and even death.
All in all, I think the smart-drugs should not be as popular as they are today since that they have negative effects on health.
Are these health risks worth the few extra hours of studying?